Antibiotic-Associated Adverse Drug Events in Hospitalized PatientsPublished October 10, 2017
Antibiotics are life-saving medications that make modern medical care such as surgical procedures, organ transplantations, cancer chemotherapy possible. Unfortunately, their use can be associated with a number of adverse drug events (ADE) including allergic reactions, end-organ toxicity, colonization of and subsequent infection due to resistant bacteria, and Clostridium difficile infection.
A previous study by Shehab N, etal. estimated that antibiotics were implicated in 19% of all emergency department visits secondary to ADE, which translate to more than 140,000 visits annually. The incidence of antibiotic-associated ADE in hospitalized patients, however, remains less well-defined until a recently published study by Dr. Pranita Tamma at the John Hopkins Hospital in Baltimore, Maryland.
This study examined the incidence of antibiotic-associated ADE in adult patients admitted to 4 medicine wards who received at least 24 hours of antibiotic therapy during their hospitalization. Between September 2013 and June 2014, 1488 (27%) patients admitted to these wards received at least 24 hours of antibiotics. Urinary tract infections (12%), skin and soft-tissue infections (8%), and community-acquired pneumonia (7%) were the most common indications for antibiotic therapy. Third-generation cephalosporins (41% of regimens), IV vancomycin (37%), and cefepime (28%) were among the most commonly prescribed antibiotics.
In all, 324 unique antibiotic-associated ADE occurred in 20% of study patients. For patients who were treated with antibiotics without a clear indication, 1 in every 5 developed an ADE which included 7 cases of Clostridium difficile infection. These ADEs most commonly affected the gastrointestinal, renal, and hematologic systems. The investigators determined that the risk of developing an ADE increased by 3% for every 10 days of antibiotic therapy.
The study investigators concluded that these data highlight the importance of using antibiotics judiciously in order to minimize harm from ADE associated with antibiotics. Please refer to Tamma PD, et al. JAMA Intern Med 2017;177:1308-15 for additional details.